My GP has prescribed Diltiazem and Phyllocontin in their pre-hospital doses. The hospital doc cut them, Diltiazem by half and then all, for no reason that I was given (in fact, deleting it from my list, done shortly prior to discharge, seemed to me to be no more than a whim), Phyllocontin by half as he said it had become toxic. This isn’t unusual, as Phyllocontin’s therapeutic dose and toxic dose are very, very, close.
Losing the Diltiazem makes it utterly impossible to stabilise my heart rate, which means much of the time I’m tachycardic.** This is not a good thing!
** Tachycardia is a heart rate in excess of 100bpm. My rate is a fairly uniform 95bpm – that’s still tachy in my book, let’s not nit-pick over 5bpm, it’s still bad news in the long-term.
Halving the Phyllocontin simply makes it very much harder to breathe. This, too, is not a good thing. For COPD, Phyllocontin is my baseline drug – the foundation on which the rest of my regime is built. Having half the foundation missing really screws things up.
So, already started tonight, both drugs have been reintroduced at their former level. The difference is perceptible even after one dose.
I shall, of course, monitor myself closely – obsessively, even – for a return of the conditions that almost killed me. If, as I suspect, that doesn’t happen, then things will continue as before.
If I crash – and I can think of no reason why I should given how many trouble-free years I’ve already taken these two drugs for – I’ll reduce them again.
It really is that simple. However, as reducing them in APH brought about zero perceptible benefits, I’m not anticipating problems.
My recovery peaked during my third week in APH, after which I began an inexorable downward slide – something with which the consultant’s HO, in our pre-discharge conversation, concurred. So why was nothing done about this? I have no idea. And why did the recovery not resume until I was out of APH?
Now things are back under my control, I fully expect to improve, NOT deteriorate. I’ll let you know how it pans out.